MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND TTS TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND TTS TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number 67PFS30
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Codes Cyanosis (1798); Respiratory Distress (2045); Diaphoresis (2452); Pallor (2468); Low Oxygen Saturation (2477)
Date of Event 02/11/2020
Type of Reportable Event Malfunction
Event or Problem Description
Information was received indicating that a smiths medical portex bivona flextend¿ tts¿ tracheostomy tube was noted to be stained orange on the inside and that the cuff needed re-inflating.It was reported that when the patient cried, unusual sounds came from the trach area and that 2mls of water was required to re-inflate the cuff; as the water that was initially in the cuff had gone into the patient's lungs.The physician was notified, and the patient showed signs of respiratory distress, pallor, sweating, cyanosis, unconscious and o2 saturation below 50%.Subsequently, an emergent trach tube change out was performed and the ventilator was reconnected, the patient woke and o2 saturation rebounded.It was reported that the cuff to the old tube was found to be asymmetrical upon visually inspecting.The customer noted that the asymmetry of the cuff allowed food to pass the wrong way causing tube discoloration.There were no further reported adverse effects.
 
Additional Manufacturer Narrative
Device evaluation: returned device was received in good physical condition.During the evaluation of the device, when inflating the samples with air: three units inflated without problems and one inflated but all air was stuck in in the pilot balloon.According to the ifu (10018859-001 rev.100 - instruction for use - bivona tts flextend tracheostomy) the balloon was manipulated and the whole cuff inflated.After the whole cuff inflated, it was deflated and inflated 4 times, all the times the cuff inflated completely.The customer reported condition was not confirmed.No fault found the device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.

Brand Name
PORTEX BIVONA FLEXTEND TTS TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis,, mn
MDR Report Key9814090
Report Number3012307300-2020-01904
Device Sequence Number13778040
Product Code JOH
UDI-Device Identifier10351688518606
UDI-Public10351688518606
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2024
Device Model Number67PFS30
Device Catalogue Number67PFS30
Device Lot Number3840089
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2020
Supplement Date Received by Manufacturer04/05/2020
Initial Report FDA Received Date03/10/2020
Supplement Report FDA Received Date06/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;